Missouri, 2006

Damaging Wind in Missouri, July 13, 2006

July 13, 2006 · NWS DVN · 1 event in 1 county or zone

A strong upper level disturbance initiated a severe MCS in a moist to near tropical atmosphere across the plains that moved into Iowa and Missouri. The complex was weakening due to the setting sun but still managed to produce several subsevere wind reports of 35 to 48 knots (40 to 55 mph).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong upper level disturbance initiated a severe MCS in a moist to near tropical atmosphere across the plains that moved into Iowa and Missouri. The complex was weakening due to the setting sun but still managed to produce several subsevere wind reports of 35 to 48 knots (40 to 55 mph). One lone storm pulsed severe and produced wind damage in Kahoka, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 2:40 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT THU JUL 13 2006

DISCUSSION...
WILL BE BRIEF WITH ONGOING CONVECTION AND EXPECTED SEVERE AND MAINLY
HYDRO ISSUES THIS EVENING AND CURRENT LIMITED STAFFING.  BROKEN LINE
OF CONVECTION HAS DEVELOPED ALONG FAR SW SECTIONS OF AREA EXTENDING
NW TOWARD RAPIDLY DEVELOPING THUNDERSTORM COMPLEX FROM NEAR FSD SOUTH
TO NEAR OMA.   NOWCAST TOOLS SUPPORT INCREASING CONVECTION WITH
FAVORED TRACK OF MCS/MCC ALONG FRONT INTO SE IOWA AND NE MISSOURI.
18Z DVN SOUNDING INDICATED 2300 CAPE AND OMA WAS 4700 J/KG.  WILL BE
DOING 21Z RELEASE AS BL MOISTURE AND TEMP PROFILES CONDUCIVE FOR HIGH
WINDS AND HAVE JUST BROKE OUT FROM CLOUDS PAST TWO HOURS.  EXPECT
2500-4000+ CAPE ALONG SOUTH OF FRONT TIL MID EVENING.  LOCAL
CALCULATIONS SUPPORT 60 TO 70+ MPH WINDS POSSIBLE TIL MID/LATE
EVENING.  HAIL ALONG FRONT QUARTER TO PING PONG SIZED POSSIBLE TIL
SUNSET WITH PENNY SIZE POSSIBLE ALONG BOWING SEGMENTS IN WESTERN IOWA
TIL LATE EVENING. DEFINITELY BIGGEST SEVERE RISK IS STRAIGHT LINE
WINDS. LOCATIONS MOST AT RISK OF SEVERE IN LINE WITH WATCH...POSSIBLY
INTO MONMOUTH AND MACOMB TOWARD MIDNIGHT.  AWIPS TIMING TOOL SUGGESTS
WEST IOWA COMPLEX TO ARRIVE BY 01Z AND MAY BE EARLIER IF GETS A
SIGNIFICANT COOL POOL TO ACCELERATE PROPAGATION. STORMS ALONG WARM
FRONT ARE SLOW MOVING SO RISK OF FLASH FLOODING WITH RAIN RATES OF
TWO INCHES AN HOUR OR MORE. APPEARS MOST TO ALL AREA TO RECEIVE
MODERATE TO LOCALLY HEAVY RAIN AMOUNTS WITH LOCALIZED TWO TO FIVE
INCH AMOUNTS POSSIBLE THAT WOULD CREATE HYDRO ISSUES. WENT LIKELY TO
CATEGORICAL ON POPS TONIGHT MOST LOCATIONS BASED ON TRENDS.

FRIDAY THROUGH MONDAY...VERY WARM TO HOT AND MUGGY WITH LINGERING
STORMS AND SHOWERS TIL LATE FRIDAY AFTERNOON.  NEXT FRONT TO REACH
AREA BY TUESDAY AND ADDED POPS AS DECENT MOISTURE AND TRIGGER AS JET
MOVES BACK TOWARD AREA.  LIMITED MIXING KEPT MAX TEMPS 90 TO 95
THOUGH IF GET MORE MIXING...ESPECIALLY BY MONDAY...MAX TEMPS MAY BE A
CATEGORY TOO COOL.  ALSO FOG CONCERN SAT AND SUNDAY AM WHICH LATER
SHIFTS SHOULD CONSIDER.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM SOUTH OF A
WILLIAMSBURG TO WAPELLO LINE.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH IN EFFECT TIL 12 AM.

&&

NICHOLS
Hazardous weather outlook, Jul 13, 11:55 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT THU JUL 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1255 PM CDT THU JUL 13 2006

...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATE AFTERNOON AND
ESPECIALLY THIS EVENING WITH AREAS OF HEAVY RAIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL DEVELOP OVER WESTERN AND CENTRAL IOWA THIS
AFTERNOON AND MOVE ACROSS THE AREA TOWARD LATE AFTERNOON AND
ESPECIALLY THROUGH THE EVENING HOURS. LATEST INDICATIONS SUGGEST THE
MAIN SEVERE WEATHER THREAT WILL FROM DAMAGING WIND GUSTS OF 60 TO 70
MPH...WITH ISOLATED PARTICULARLY DAMAGING GUSTS UP TO 80 MPH POSSIBLE
TIL SUNSET. A SECONDARY THREAT MAY BE FROM HAIL UP TO THE SIZE OF
PING PONG BALLS...OR AN INCH AND A HALF IN DIAMETER WILL BE POSSIBLE
TIL SUNSET WITH PENNY HAIL OR THREE QUARTERS OF AN INCH IN DIAMETER
TIL LATE EVENING.

THE STORMS WILL ALSO PRODUCE INTENSE RAIN RATES OF OVER TWO INCHES AN
HOUR...RESULTING IN SIGNIFICANT AREAS OF HEAVY RAIN OF ONE TO TWO
INCHES AND LOCALIZED ISOLATED AMOUNTS OF THREE TO FIVE INCHES.  THIS
WILL CAUSE SIGNIFICANT PONDING OF WATER IN LOW LYING AREAS AND
POSSIBLY SOME FLASH FLOODING IN FLOOD SUSCEPTIBLE LOCATIONS.

LOCATIONS AT GREATEST RISK FOR SEVERE WEATHER ARE SOUTHWEST OF A
WILLIAMSBURG IOWA TO THE GREATER QUAD CITIES TO GALESBURG ILLINOIS
LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS
SOUTHEAST OF THIS AXIS.

STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS THAT MAY BE ISSUED
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY... MAINLY SOUTH OF
HIGHWAY 30. THUNDERSTORMS MAY BE ONGOING ON FRIDAY MORNING ACROSS
EASTERN IOWA AND MOVING ACROSS THE AREA THROUGH THE AFTERNOON.
THE STORMS ARE EXPECTED TO BE WEAK... BUT THE SLOW MOVEMENT MAY
CAUSE AREAS OF LOCALLY HEAVY RAINS.

HOT AND HUMID CONDITIONS WILL AFFECT THE AREA SATURDAY THROUGH
MONDAY. WITH TEMPERATURES FORECAST IN THE LOW TO MID 90S AND
LINGERING HIGH HUMIDITY... HEAT INDEX VALUES MAY APPROACH 100.
ALSO... DUE TO THE HUMIDITY... NIGHTTIME TEMPERATURES WILL LINGER
IN THE 70S ACROSS MUCH OF THE AREA... PROVIDING LITTLE RELIEF FROM
THE DAYTIME HEAT. AREAS SOUTH OF A LINE FROM INDEPENDENCE IOWA TO
STERLING- ROCK FALLS ILLINOIS ARE MOST AT RISK FOR THE HOT AND
HUMID CONDITIONS.

LATE MONDAY AND TUESDAY...THUNDERSTORMS WILL BE POSSIBLE.
ATMOSPHERIC CONDITIONS ARE TOO UNCERTAIN TO ASSESS THE SEVERE RISK
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE AFTERNOON AND MAINLY THIS EVENING
ALONG AND ESPECIALLY SOUTH OF HIGHWAY 30.

NICHOLS

In the hours before

Special weather statement, Jul 13, 4:37 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT THU JUL 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-MOZ009-010-
140000-
BENTON IA-BUCHANAN IA-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-JEFFERSON IA-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-
ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-VAN BUREN IA-WASHINGTON IA-
537 PM CDT THU JUL 13 2006

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST IOWA AND NORTHEAST
MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 597 VALID UNTIL MIDNIGHT REMAINS IN
EFFECT.  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS JUST
MOVING INTO THE I-35 CORRIDOR IN CENTRAL AT 530 PM.  THERE HAVE BEEN
NUMEROUS REPORTS OF 40 TO 50 MPH WINDS WITH SOME REPORTS AS HIGH AS
60 MPH WITH THESE STORMS.  THERE HAVE ALSO BEEN SOME REPORTS OF
THREE QUARTER TO ONE INCH HAIL

AT THIS TIME IT APPEARS THAT THUNDERSTORMS WILL MOVE TO A LINE
ROUGHLY FROM INDEPENDENCE SOUTH THROUGH WILLIAMSBURG...FAIRFIELD
AND MEMPHIS MO BETWEEN 7 AND 8 PM.  THE STRONGEST THUNDERSTORMS ARE
STILL EXPECTED TO OCCUR SOUTH OF INTERSTATE 80 WITH THE GREATEST
THREAT REMAIN DAMAGING WINDS AND LARGE HAIL.  WIND GUSTS AROUND 60
MPH AND ONE INCH HAIL WILL BE POSSIBLE.  HEAVY RAINS WILL ALSO POSE
A SIGNIFICANT THREAT TO MUCH OF EASTERN IOWA AND NORTHEAST MISSOURI
THROUGH MIDNIGHT WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES POSSIBLE.

DLF
Local storm report, Jul 13, 7:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     KEYSTONE                42.00N 92.20W
07/13/2006  E40 MPH          BENTON             IA   TRAINED SPOTTER

&&

STEVEK

The radar

The Quad Cities radar (KDVN), 164 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 13, 8:45 PM CST
Where
Clark County, Kahoka
Measured
57 kt (66 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -91.717

1 to 5 inch diameter tree limbs down in town

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527461.